Nebraska, 2011

Heavy Snow in Nebraska, January 19 to 20, 2011

January 19 to 20, 2011 · NWS OAX · 7 events in 7 counties and zones

An upper level disturbance that dropped southeast across Nebraska and Kansas brought light to occasionally moderate snow to much of eastern Nebraska and southwest Iowa on Jan. 19th and early on the 20th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance that dropped southeast across Nebraska and Kansas brought light to occasionally moderate snow to much of eastern Nebraska and southwest Iowa on Jan. 19th and early on the 20th. Moisture with the storm was modest, but the storm was very efficient in producing snow as temperatures were sufficiently cold to bring high snow to liquid ratios, in some cases 20 to 1 or higher. The heaviest snow from this system stretched from the Sandhills of Nebraska into southeast Nebraska and adjacent parts of Kansas and Missouri. In southeast Nebraska amounts were generally in the 5 to 7 inch range southwest through southeast of Lincoln. Heavier amounts in this area included; 7 inches near Salem, and around 6 inches in or near Tecumseh, Rulo, Friend, Wilber, Virginia and Auburn. Winds were generally 10 to 15 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 19, 3:17 AM CST, 8 hours 43 minutes earlier.

Area forecast discussion, Jan 19, 3:17 AM CST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
317 AM CST WED JAN 19 2011

.DISCUSSION...

SFC HIGH PRESSURE CONTINUES TO DIVE SOUTH ACROSS EASTERN SD AND INTO
EASTERN NEB AND WESTERN IOWA WHILE BROAD AREA OF SFC LOW PRESSURE
REMAINS ACROSS SRN WY/ERN CO. LATEST SATELLITE LOOP SHOWS DISTINCT
CLEARING AREA MOVING IN FROM THE NORTH WHILE CLOUDS CONTINUE TO
ADVECT IN FROM THE WEST IN ADVANCE OF APPROACHING MID LEVEL
SHORTWAVE ENERGY MOVING ACROSS ERN WY. STRONG MID LEVEL
FRONTOGENETIC CIRCULATION IS STILL ON TRACK TO DEVELOP ACROSS
CENTRAL NEBRASKA THIS MORNING. THIS WL CONTINUE TO SLIDE
EAST/SOUTHEAST THRU THE DAY AS UPPER SHORTWAVE DIGS SOUTHEAST AND
SFC LOW PRESSURE CENTER ADVANCES INTO NRN TX. REGIONAL CROSS
SECTIONS SHOW THE DENDRITIC ZONE IN THE AREA OF STRONGEST VERTICAL
MOTION IN THE SOUTHERN COUNTIES AND SHOULD BE SUSTAINED FOR ABOUT
6 HOURS FROM AT LEAST 18Z THRU 00Z. MODEL CONSENSUS SHOWS ABOUT
0.30" OF QPF OVER OUR FAR SRN COUNTIES WITH LESSER AMOUNTS TO ONLY
0.01" IN OUR FAR NORTHERN COUNTIES. WITH SNOW RATIO AMOUNTS AROUND
20:1 OR SO BY THIS AFTERNOON...THINK NEAR 6 INCHES OR SO OF SNOW
IS POSSIBLE IN THE FAR SOUTH WHICH IS ENOUGH TO MEET WARNING
CRITERIA SO WL GO WITH A SMALL WARNING AREA. HAVE REALLY TRIMMED
BACK SNOW AMOUNTS IN THE NORTH AS TIGHT PCPN GRADIENT SETS UP WITH
VERY DRY AIR TO OUR NORTH AND NORTHEAST. THINK SOME AREAS MAY ONLY
SEE A TRACE IN THE NORTH...IF THAT. INTERSTATE 80 CORRIDOR BECOMES
CAUGHT IN THE MIDDLE WHERE DRY AIR MAY WIN OVER STRONG FORCING.
HAVE TRIMMED OMAHA AREA SNOWFALL TO UNDER 2" BUT HAVE KEPT THE
LINCOLN AREA AROUND 3". WL ISSUE AN ADVISORY FOR A FEW COUNTIES
JUST NORTH OF THE WARNING AREA. LIGHT SFC WINDS SHOULD KEEP ANY
SNOW FROM BLOWING OR DRIFTING.

MID LEVEL SHORTWAVE CONTINUES TO DIG SOUTH INTO TEXAS WHICH SHOULD
QUICKLY END PCPN OVER THE REGION FROM N TO S LATER THIS EVENING.
DRY HIGH PRESSURE MOVES IN ON THURSDAY WHILE AN UPPER TROF DIGS
ACROSS THE NRN PLAINS. THIS WILL DRAG ARCTIC AIR SOUTH FOR
THURSDAY INTO THURSDAY NIGHT AND TEMPS BECOME QUITE
CHALLENGING...ESPECIALLY WITH FRESH SNOW COVER. ANOTHER QUICK
MOVING CLIPPER SYSTEM APPROACHES THE AREA FRIDAY AND MODELS
CONTINUE TO PAINT LIGHT SNOW OVER THE AREA IN ASSOCIATION WITH
THIS SYSTEM THRU MUCH OF THE DAY FRIDAY. WILL LET NEXT SHIFT TAKE
AN IN DEPTH LOOK AT THE EXTENDED PERIODS.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

06Z TAFS

LOWER CLOUDS HAVE CLEARED AT KOFK...AND KOMA WILL LIKELY CLEAR BY
09Z...BUT MAY HOLD AT KLNK BASED ON TRAJECTORIES FROM THE WEST.
CONCERN SHIFTS TO DEVELOPING SNOW THIS AFTERNOON AS IT COMES OUT OF
CENTRAL NEBRASKA. COULD SEE SOME LIGHT SNOW AT KOFK BY 21Z WITH
TEMPORARY MVFR CONDITIONS...BUT IT SHOULD QUICKLY END BY 20/00Z. AT
KOMA...SNOW SHOULD HOLD OFF UNTIL ABOUT 22Z WITH MVFR CONDITIONS...
WITH A PERIOD OF IFR VISBYS FROM ABOUT 23Z-02Z. KLNK SHOULD
EXPERIENCE THE BRUNT OF THE SNOW...AS EARLY AS 16-18Z...BECOMING
PREVAILING MVFR BY ABOUT 19Z...AND TEMPORARY IFR CONDITIONS WITH
3/4SM -SN FROM 22-02Z...BUT ENDING BY ABOUT 04Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 10 PM CST
     THIS EVENING FOR NEZ065-066-068-078-090-091.

     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 10 PM CST THIS
     EVENING FOR NEZ088-089-092-093.

IA...NONE.

&&

KERN/DEWALD
Hazardous weather outlook, Jan 19, 11:52 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1152 AM CST WED JAN 19 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-031>034-
043>045-051>053-067-200800-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-MADISON-STANTON-
CUMING-BURT-COLFAX-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-CASS-
1152 AM CST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW IS EXPECTED TO SPREAD FROM WEST TO EAST THROUGH THIS
EVENING. SNOWFALL AMOUNTS WILL VARY FROM A TRACE IN PARTS OF
NORTHEAST NEBRASKA AND WEST CENTRAL IOWA TO 2 TO 3 INCHES TOWARD
ELGIN TO HUMPHREY...WAHOO...PLATTSMOUTH AND SIDNEY IOWA. HEAVIER
AMOUNTS WILL FALL TO THE WEST AND SOUTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE CONTINUED CHANCES FOR LIGHT SNOW ON FRIDAY AND THEN
AGAIN LATE IN THE WEEKEND AS A SERIES OF WEATHER DISTURBANCES
MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...HOWEVER SNOWFALL REPORTS ARE APPRECIATED.

NEZ030-042-050-065-066-068-078-088>093-200800-
BOONE-PLATTE-BUTLER-SEWARD-LANCASTER-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1152 AM CST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL CONTINUE TO SPREAD FROM WEST TO EAST ACROSS EAST CENTRAL
AND SOUTHEAST NEBRASKA AND PARTS OF SOUTHWEST IOWA THROUGH THIS
EVENING. SNOWFALL AMOUNTS SHOULD RANGE FROM 3 TO 6 INCHES. WITH
HEAVIER AMOUNTS TOWARD THE NEBRASKA...KANSAS STATE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE CONTINUED CHANCES FOR LIGHT SNOW ON FRIDAY AND THEN
AGAIN LATE IN THE WEEKEND AS A SERIES OF WEATHER DISTURBANCES
MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...HOWEVER...SNOWFALL REPORTS ARE APPRECIATED.

ZAPOTOCNY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Saline

When
January 19, 12:00 PM CST to January 20, 2:00 AM CST
Where
Saline forecast zone
Reported by
Emergency Manager
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

A 12 to 15 hour period of light to occasionally moderate snow produced around 6 inches of snow over much of Saline county, including around 6 inches measured near Wilber and Friend.

Heavy Snow, Jefferson

When
January 19, 12:00 PM CST to January 20, 3:00 AM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

A 12 to 15 hour period of light to occasionally moderate snow produced around 5 to 6 inches of snow over much of Jefferson county.

Heavy Snow, Gage

When
January 19, 12:00 PM CST to January 20, 3:00 AM CST
Where
Gage forecast zone
Reported by
COOP Observer
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

A 12 to 15 hour period of light to occasionally moderate snow produced around 5 to 6 inches of snow over Gage county. Around 6 inches was reported near Virginia for one of the higher amounts received in the county.

Heavy Snow, Johnson

When
January 19, 1:00 PM CST to January 20, 3:00 AM CST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

A 12 to 15 hour period of light to occasionally moderate snow produced around 5 to 6 inches of snow over Johnson county. Around 6 inches was reported near Tecumseh for one of the higher amounts received in the county.

Heavy Snow, Nemaha

When
January 19, 1:00 PM CST to January 20, 3:00 AM CST
Where
Nemaha forecast zone
Reported by
COOP Observer
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

A 12 to 15 hour period of light to occasionally moderate snow produced around 5 to 6 inches of snow over Nemaha county. Just under 6 inches was reported in Auburn for one of the higher amounts received in the county.

Heavy Snow, Pawnee

When
January 19, 1:00 PM CST to January 20, 3:00 AM CST
Where
Pawnee forecast zone
Reported by
COOP Observer
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

A 12 to 15 hour period of light to occasionally moderate snow produced around 5 to 6 inches of snow over Pawnee county based on measurements from surrounding counties.

Heavy Snow, Richardson

When
January 19, 1:00 PM CST to January 20, 4:00 AM CST
Where
Richardson forecast zone
Reported by
COOP Observer
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

A 12 to 15 hour period of light to occasionally moderate snow produced around 5 to 7 inches of snow over Richardson county. Around 7 inches was measured near Rulo for one of the higher amounts received in the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268553, 268554, 268555, 268556, 268557, 268558, 268559.